Alert archive / Arkansas / Flash Flood Warnings in 2019

Flash Flood Warning 34, NWS Memphis, TN

June 28, 2019Cross County, Poinsett County, Arkansas

NWS Memphis, TN issued this flash flood warning at Jun 28, 2019, 7:03 AM CDT for Cross County, Poinsett County, Arkansas. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 7:03 AM CDT (12:03 UTC)
Expired
Jun 28, 2019, 9:00 AM CDT
In force
117 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Cross County, AR, Poinsett County, AR

The radar

The Memphis radar (KNQA), 101 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 0.1 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1863 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

283 
WGUS54 KMEG 281203
FFWMEG
ARC037-111-281400-
/O.NEW.KMEG.FF.W.0034.190628T1203Z-190628T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
703 AM CDT Fri Jun 28 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southwestern Poinsett County in eastern Arkansas...
  Northwestern Cross County in eastern Arkansas...

* Until 900 AM CDT.

* At 701 AM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 2 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Hickory Ridge, Fisher and Pittinger. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3553 9104 3553 9089 3537 9090 3537 9104

$$
1 follow-up statement
925 
WGUS74 KMEG 281403
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
903 AM CDT Fri Jun 28 2019

ARC037-111-281410-
/O.EXP.KMEG.FF.W.0034.000000T0000Z-190628T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Poinsett AR-Cross AR-
903 AM CDT Fri Jun 28 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN POINSETT AND NORTHWESTERN
CROSS COUNTIES HAS EXPIRED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3553 9104 3553 9089 3537 9090 3537 9104

$$

LAT...LON 3553 9104 3553 9089 3537 9090 3537 9104

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 6:51 AM CDT, 12 minutes earlier.

Area forecast discussion, Jun 28, 6:51 AM CDT, 12 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Memphis TN
651 AM CDT Fri Jun 28 2019

.UPDATE...

Updated to include 12Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 332 AM CDT Fri Jun 28 2019/

DISCUSSION...

Fog is beginning to develop along the Tennessee River. A Dense
fog Advisory may be needed for portions of West Tennessee and
Northeast Mississippi. Farther West, West of the Mississippi
River Valley another round of showers and thunderstorms appears to
be developing. The HRRR has been pretty consistent with this
scenario, tracking a cluster of storms South across the Memphis
Metro area around sunrise, and then southward along the Delta
through Midday. Areas near and South of Memphis is where we will
see the highest pops today. Rain will likely curb high
temperatures again today. Highs will likely be in the low to
middle 80s for much of the area. This is arguably one of the
toughest times of the year to forecast the weather beyond 24 hours
because mesoscale features that are not resolved by models often
dictate the weather as opposed to larger scale frontal boundaries
or easily depicted upper level troughs and ridges. The exception
is when the Bermuda high becomes parked along the East coast and a
strong ridge in in place over the Eastern US. That is certainly
not the cast over the next several days. As a result its nearly
impossible to pinpoint a day, or even a half of day where dry
conditions are a certainty. For the next 7 days, expect near to
slightly below normal temperatures. Highs will likely be in the
upper 80s to low 90s with morning lows in the low 70s. However,
highs could be kept as low as the upper 70s or low 80s at any
location where convection persists through much of the day. There
is no indication of any significant pattern change in the longer
range guidance.

30

&&

.AVIATION...
12Z TAFs

Latest radar trends show -SHRA and -TSRA moving nearly due south
along and west of the Mississippi River. As a result, JBR and MEM
will have the best chances of -SHRA and -TSRA through late
morning. By early afternoon, all sites will have a chance of VCTS
as an upper level low pressure spins overhead. All convective
activity should die off around sundown. If skies clear
sufficiently, light fog will be possible at all sites after
29/06Z as winds go nearly calm. Winds will be easterly and
generally less than 5 kts this afternoon.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Dense Fog Advisory until 9 AM CDT this morning for Alcorn-Benton
     MS-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-Prentiss-
     Tippah-Tishomingo-Union.

TN...Dense Fog Advisory until 9 AM CDT this morning for Benton TN-
     Carroll-Chester-Decatur-Hardeman-Hardin-Henderson-Madison-
     McNairy.

&&
Hazardous weather outlook, Jun 28, 3:40 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 AM CDT Fri Jun 28 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-291045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 AM CDT Fri Jun 28 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Patchy fog is possible early today near the Tennessee River in
West Tennessee and in Northeast Mississippi.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 28, 4:35 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
435 AM CDT Fri Jun 28 2019

ARZ018-026-MOZ113-281015-
Greene AR-Craighead AR-Dunklin MO-
435 AM CDT Fri Jun 28 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 AM CDT
FOR...

Eastern Greene County in eastern Arkansas...
Northeastern Craighead County in eastern Arkansas...
Southwestern Dunklin County in southeastern Missouri...

At 435 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Marmaduke, moving
south at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern Greene...northeastern Craighead and southwestern
Dunklin Counties should monitor this storm closely.

LAT...LON 3623 9032 3620 9032 3620 9024 3600 9028
      3599 9029 3596 9029 3590 9030 3593 9058
      3624 9047
TIME...MOT...LOC 0935Z 008DEG 12KT 3616 9037
Special weather statement, Jun 28, 5:26 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
526 AM CDT Fri Jun 28 2019

ARZ018-026-281115-
Greene AR-Craighead AR-
526 AM CDT Fri Jun 28 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

South central Greene County in eastern Arkansas...
Central Craighead County in eastern Arkansas...

At 525 AM CDT...a strong thunderstorm producing pea size to dime
size hail and winds at least 30 mph was located over Paragould,
moving south at 10 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in south central Greene and central Craighead Counties should
monitor this storm closely.

LAT...LON 3611 9065 3609 9043 3578 9043 3582 9076
TIME...MOT...LOC 1025Z 008DEG 11KT 3604 9056
Special weather statement, Jun 28, 5:36 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
536 AM CDT Fri Jun 28 2019

ARZ049-058-MSZ007-010-281115-
Phillips AR-Lee AR-Tunica MS-Coahoma MS-
536 AM CDT Fri Jun 28 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 AM CDT
FOR...

Northeastern Phillips County in eastern Arkansas...
Southeastern Lee County in eastern Arkansas...
Southwestern Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...

At 535 AM CDT...a strong thunderstorm producing winds at least 40 mph
was located near St Francis National Park, moving southwest at 15
mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northeastern Phillips...southeastern Lee...southwestern
Tunica and northeastern Coahoma Counties should monitor this storm
closely.

LAT...LON 3475 9063 3468 9043 3436 9054 3447 9083
TIME...MOT...LOC 1035Z 023DEG 12KT 3465 9057

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:35 AM CDTSpecial Weather StatementMEGGreene40 min
Jun 28, 5:26 AM CDTSpecial Weather StatementMEGCraighead49 min
Jun 28, 5:36 AM CDTSpecial Weather StatementMEGPhillips39 min
Jun 28, 5:41 AM CDTRiver Flood WarningMEGClay, Greene30 hr
Jun 28, 6:04 AM CDTAreal Flood AdvisoryMEGCraighead, Cross, Greene, Poinsett3 hr
Jun 28, 8:29 AM CDTAreal Flood AdvisoryMEGSt. Francis3 hr
Jun 28, 9:26 AM CDTAreal Flood AdvisoryMEGPhillips3 hr

Nearby

Flash Flood Warnings in Arkansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.